What Is Precipitated Withdrawal?

Woman going through precipitated withdrawal

Photo by Rafa Elias / Getty Images

Precipitated withdrawal is a sudden onset of withdrawal symptoms such as fever, cramping, and sweating, brought on by medication-assisted treatment to manage substance use disorders, particularly opioid dependencies. 

Unlike withdrawals from substance dependencies, precipitated withdrawal is caused by the use of medication and not the deprivation of a substance.

Another key difference between precipitated withdrawal and typical withdrawal is that the latter occurs gradually while the former can occur suddenly. The sudden onset of symptoms can be a frightening experience. 

Precipitated withdrawal causes a person to develop sudden and severe withdrawal symptoms due to medicines used in medically-assisted treatments. Understanding how medically-assisted treatment works is crucial to grasp how precipitated withdrawal can occur. 

How Medication-Assisted Treatment (MAT) Works

Medication-assisted treatment (MAT) is an effective way to help you recover from some types of substance use disorders. MAT aims to reduce cravings for certain commonly abused substances. 

While MAT was initially designed to treat opioid use disorder, it has since evolved to include treatment for alcohol use disorder and opioid overdose. Some of the most commonly used MAT medications include: 

  • Naltrexone: Used to block the feelings of euphoria from alcohol use
  • Methadone: Used to reduce opioid cravings   
  • Buprenorphine: Used to reduce and suppress opioid cravings 
  • Acamprosate: Used to prevent people in recovery from alcohol use disorder from consuming alcohol  
  • Naloxone: Used to prevent opioid overdose and reverse the effects of an overdose

Symptoms of Precipitated Withdrawal 

While medication-assisted treatment has proven to be effective and life-saving for people living with substance use disorders, it’s not without its downsides. The most prevalent being precipitated withdrawal. 

When trying to recover from substance use disorder, the first step is to stop using the substance you’ve grown dependent on completely. During this process, medication-assisted treatment may be used to help you cope with withdrawal symptoms and block the urges to use the illicit substance. 

In short, medication-assisted treatment forces your body to stop depending on the substance. However, sometimes your body cannot adjust to this sudden deprivation, causing precipitated withdrawal symptoms. These symptoms include: 

  • Trouble sleeping  
  • Excessive sweating 
  • Fevers 
  • Nausea
  • Vomiting
  • Dilated pupils
  • Muscle aches 
  • Cramps 
  • High blood pressure 
  • Heart palpitations 
  • Diarrhea 

Precipitated withdrawal symptoms may begin within one to two hours after the first dose of MAT medication has been administered. It will often start to subsidize within 6 to 24 hours. 

Identifying Precipitated Withdrawal 

Symptoms of precipitated withdrawal are often similar to symptoms of typical substance withdrawal. The key difference between them is that the former comes on suddenly, brought on by the use of MAT medications. On the other hand, the latter occurs gradually when a person stops using substances they’ve grown dependent on. 

Precipitated withdrawal could occur in up to 9% of cases where buprenorphine is used to treat substance use disorder. An effective tool used to identify precipitated withdrawal is the Clinical Opiate Withdrawal Scale (COWS). COWS provides a rating for 11 common signs of opioid withdrawal, which doctors can use to assess a person’s level of withdrawal from opioids. 

Causes of Precipitated Withdrawal 

The use of opioid antagonists triggers precipitated withdrawal. Opioid antagonists are medications used to treat certain substance use disorders. They are the medications used in MAT plans. To understand how opioid antagonists trigger precipitated withdrawal, you need to understand how they work. 

Opioid antagonists work by blocking opioid receptors in your body from receiving reward signals from opioids in your system. They also prevent you from feeling the effect of opioids if you keep using them. However, for a person who has become dependent on opioids, the sudden loss of the effects that opioids produce can trigger precipitated withdrawal. Although buprenorphine is only a partial opioid agonist, it can produce similar results as opioid antagonists.

The manner in which MAT medications are administered can help prevent precipitated withdrawal from occurring. This is why it’s inadvisable to self-administer MAT medications or use them without the guidance of a healthcare professional. 

Taking MAT medications too early in your recovery can trigger precipitated withdrawal, especially when you haven’t been sufficiently weaned off the opioids you depend on. 

Treatment for Precipitated Withdrawal 

Treatment for precipitated withdrawal is tricky. In theory, using more opioids when experiencing symptoms of precipitated withdrawal can stop the symptoms. However, this is counterintuitive as precipitated withdrawal is brought on by attempting to treat opioid addiction with medication. 

  • Ironically the most effective treatment for precipitated withdrawal is buprenorphine which is often responsible for triggering the condition in many cases. If you are experiencing precipitated withdrawal, your healthcare provider will most likely continue administering buprenorphine until your symptoms stop. 
  • In one case study, rapidly increasing the dosage of buprenorphine in a patient who was experiencing buprenorphine-induced precipitated withdrawal was proven to be effective in treating symptoms of the phenomenon. 
  • In another 2022 study of a case of buprenorphine-induced precipitated withdrawal in a person who was already in moderate opioid withdrawal, a high dose of buprenorphine-naloxone was administered. By the next day, the patient exhibited no signs of opioid withdrawal.

Coping With Precipitated Withdrawal

Precipitated withdrawal can be an incredibly uncomfortable experience lasting anytime between a couple of hours and a few days. A few tips to help you cope with the troubling symptoms include: 

  • Drink a lot of water: Staying well hydrated is crucial when experiencing precipitated withdrawal. It’s common for excessive sweating, diarrhea, and vomiting to occur. All of these can cause you to become dehydrated very quickly. Understandably, doing anything, including drinking water regularly, can be difficult. You can alternate between drinking water and drinks with electrolytes and sucking on ice cubes or eating foods with high water content, such as watermelons. 
  • Reduce stress: Eliminating stressors within your control can help you stay relaxed and focused on recovering from your symptoms. 
  • Treat symptoms as they occur: With your healthcare provider's recommendations, you can treat symptoms as they crop up. If you have diarrhea, you can take drugs like Imodium. If you are in pain, you can take over-the-counter painkillers like paracetamol.
  • Get medical help: If you begin to experience precipitated withdrawal symptoms, contact your healthcare provider as soon as possible. Trying to ride it out alone can make an already challenging experience even more difficult. 

A Word From Verywell 

Buprenorphine remains a key fighter in the fight against opioid dependence and other substance use disorders despite its side effects. However, it’s important only to use buprenorphine when under medical supervision. A single dose can bring on symptoms of precipitated withdrawal. 

How MAT medications are administered determines how effective the treatment will be and prevents side effects from occurring.

Seek Help

If you or a loved one going through precipitated withdrawal also begins to experience symptoms such as difficulty breathing, loss of consciousness, chest pain, uncontrollable movements, confusion, and heart palpitations, call 911 or your nearest medical emergency services immediately. 

5 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. American Addiction Centers. Medication-assisted treatment (Mat): find mat treatment near me.

  2. SAMSHA. MAT medications, counseling, and related conditions.

  3. Oakley B, Wilson H, Hayes V, Lintzeris N. Managing opioid withdrawal precipitated by buprenorphine with buprenorphine. Drug Alcohol Rev. 2021;40(4):567-571.

  4. Theriot J, Sabir S, Azadfard M. Opioid antagonists. In: StatPearls. StatPearls Publishing; 2022.

  5. Quattlebaum THN, Kiyokawa M, Murata KA. A case of buprenorphine-precipitated withdrawal managed with high-dose buprenorphine. Family Practice. 2022;39(2):292-294.

By Toketemu Ohwovoriole
Toketemu has been multimedia storyteller for the last four years. Her expertise focuses primarily on mental wellness and women’s health topics.